Ohio, 2004

Flood in Ohio, September 8 to 12, 2004

September 8 to 12, 2004 · NWS PBZ · 1 event in 1 county or zone

By 615 PM EDT, SR 524 flooded 8 miles northeast of Carrollton. By 827 PM, Antigua Rd was flooded about 1 mile west of Carrollton, at the intersection of routes 9 and 171 (rescue needed).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

By 615 PM EDT, SR 524 flooded 8 miles northeast of Carrollton. By 827 PM, Antigua Rd was flooded about 1 mile west of Carrollton, at the intersection of routes 9 and 171 (rescue needed). Several roads remained closed the morning of the 9th. By 8 AM EDT on 10th, Conotton Creek near Sherrodsville was still rising and causing major flooding; while in the north, Sandy Creek continued to flood near Minerva. 30 mobile homes were flooded in Malvern area. In summary, 12 roads were closed by flooding; some were damaged. 251 homes damaged or destroyed. Minerva sewage treatment plant damaged. Total rain: 3.8" in Augusta. (FRANCES)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 8, 1:50 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 8 2004

.AVIATION...
IFR-OCCASIONALLY MVFR CONDITIONS INTO THIS EVENING THEN PREVAILING
IFR UNTIL MORNING THURS AS LOW GOES BY. WIND SHIFT FROM NORTHEAST TO
SOUTHWEST AS LOW GOES BY 09Z-15Z THURS.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES REMNANTS PRODUCING HEAVY RAINS OF ABOUT AN INCH EVERY THREE
HOURS ACROSS EASTERN OHIO. MAXIMUM RAINFALL SINCE LAST NIGHT 4
INCHES IN NOBLE COUNTY NEAR BELLSVILLE. SEVERAL STORMS GAGE REPORTS
OVER 3 INCHES IN NOBLE, GUERNSEY, AND MUSKINGUM COUNTIES. LOTS OF
REPORTS OF 1 TO 2 INCHES ACROSS SWRN PA...NRN WV. RAIN HEAVY AT
TIMES WILL CONTINUE UNTIL THE CENTER MOVES NORTH OF THE CWA BY
THURSDAY AFTERNOON. FLOOD WATCH WILL CONTINUE THROUGH THURSDAY
EVENING AS FLOODING PROBLEMS WILL LIKELY CONTINUE AFTER THE RAIN
ENDS. WSR-88D IN TROPICAL Z/R PRODUCING GOOD RAINFALL ESTIMATES IN
EASTERN OHIO.

AS THE STORM MOVES NORTH OF THE DISTRICT THURSDAY AFTERNOON THE RAIN
WILL BE ENDING. DRY WEATHER FOR FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES IN LATE THURSDAY NIGHT.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER FOR FRIDAY NIGHT AND
SATURDAY. WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS FOR SUNDAY.
THE FRONT WILL MOVE RAPIDLY EAST AND A SECOND RIDGE OF HIGH PRESSURE
WILL BRING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     THURSDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH THURSDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     THURSDAY.
&&

AVIATION...08
SHORT TERM...06
LONG TERM...08
Hazardous weather outlook, Sep 8, 4:46 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EDT WED SEP 8 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090945-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
546 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE UPPER OHIO VALLEY FOR THIS
AFTERNOON AND TONIGHT AS THE AREA MAY GET HEAVY RAIN ASSOCIATED WITH
A SLOW MOVING COLD FRONT AND THE REMNANTS OF FRANCES.  LOCATIONS
GETTING MORE THAN 2 OR 3 INCHES MAY HAVE FLOODING DEVELOP IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR THURSDAY /DAY 2/ UNTIL 8 PM. A RIVER
FLOOD WATCH IS ALSO IN EFFECT FOR THURSDAY...AND FOR FRIDAY /DAY 3.
WIDESPREAD RAIN AMOUNTS EXCEEDING 3 INCHES MAY CAUSE FLOODING TO
OCCUR...WITH THE ALLEGHENY...OHIO...AND MUSKINGUM RIVER BASINS MOST
VULNERABLE TO GETTING SUCH RAIN AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NET ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT EACH ADDITIONAL INCH OF
RAINFALL.

In the hours before

Local storm report, Sep 8, 3:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            7 S ZANESVILLE          39.85N 82.01W
09/08/2004                   MUSKINGUM          OH   SKYWARN SPOTTER

            BRUSH CREEK FLOODING

&&
Local storm report, Sep 8, 3:49 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            SHADYSIDE               39.97N 80.75W
09/08/2004                   BELMONT            OH   SKYWARN SPOTTER

            PIKE CREEK FLOODED ON PIKE CREEK ROAD

&&
Local storm report, Sep 8, 4:16 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            UHRICHSVILLE            40.40N 81.35W
09/08/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            BLIZZARD RIDGE ROAD FLOODED

0505 PM     FLOOD            5 E NEWCOMERSTOWN       40.27N 81.50W
09/08/2004                   TUSCARAWAS         OH   LAW ENFORCEMENT

            HORSE SHOE BEND ROAD FLOODED.

&&
Local storm report, Sep 8, 4:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            5 NE CALDWELL           39.80N 81.45W
09/08/2004                   NOBLE              OH   SKYWARN SPOTTER

            HOUSE EVACUATIONS IN EAST UNION. ALL STATE ROADS CLOSED
            ACROSS COUNTY.

&&
Local storm report, Sep 8, 4:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            OHIOVILLE               40.68N 80.48W
09/08/2004                   BEAVER             PA   COUNTY EOC

            ROADS CLOSED COUNTY WIDE INCLUDING CENTER AND CHIPPEWA
            TOWNSHIPS.

&&
Local storm report, Sep 8, 5:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            10 E WOODSFIELD         39.76N 80.93W
09/08/2004                   MONROE             OH   LAW ENFORCEMENT

            SUN FISH CREEK FLOODING HOUSES IN CAMERON. MANY ROADS
            UNDER WATER COUNTY WIDE INCLUDING SARDIS AND GRAPEVILLE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
September 8, 5:15 PM EST to September 12, 7:00 AM EST
Where
Carroll forecast zone
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422580.